Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 28, NWS Midland/Odessa, TX

June 30, 2010Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 30, 2010, 12:06 AM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2010, 12:06 AM CDT (05:06 UTC)
Expired
Jun 30, 2010, 3:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 10 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WGUS54 KMAF 300506
FFWMAF
TXC329-300800-
/O.NEW.KMAF.FF.W.0028.100630T0506Z-100630T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 AM CDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 300 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED AN AREA OF THUNDERSTORMS PRODUCING ONE TO TWO INCHES
  OF RAINFALL PER HOUR OVER NORTH CENTRAL MIDLAND COUNTY...MOVING
  WEST AT 15 MPH.  THESE STORMS WILL MOVE OVER THE CITY OF MIDLAND
  WHERE THE GROUND IS SATURATED IN MANY LOCATIONS FROM HEAVY 
  RAINFALL EARLIER TODAY. IN ADDITION...HEAVY RAINFALL APPEARS
  LIKELY ALONG INTERSTATE 20 AND BUSINESS 20 FROM MIDLAND TO THE 
  ECTOR COUNTY LINE. THESE AREAS ALSO HAD HEAVY RAINFALL EARLIER.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MIDLAND AND GREENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3207 10226 3208 10185 3186 10184 3184 10228

$$
1 follow-up statement
939 
WGUS74 KMAF 300646
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 AM CDT WED JUN 30 2010

TXC329-300800-
/O.CON.KMAF.FF.W.0028.000000T0000Z-100630T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
146 AM CDT WED JUN 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHERN MIDLAND COUNTY...

AT 139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN
OVER NORTHERN MIDLAND COUNTY.  THIS ACTIVITY WAS MOVING WEST AROUND 
15 MPH AND WILL BE CAPABLE OF PRODUCING RAINFALL RATES UP TO ONE  
INCH PER HOUR.  THIS ALONG WITH PREVIOUS RAINFALL WILL CONTINUE TO 
RESULT IN FLASH FLOODING ACROSS THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND AND
GREENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3207 10226 3208 10185 3186 10184 3184 10228

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:42 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 6:42 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT TUE JUN 29 2010

.DISCUSSION...
PLEASE SEE LATEST AVIATION DISCUSSION.

&&

.AVIATION...
DUE TO A MOIST TROPICAL AIR MASS IN PLACE...SCATTERED STORMS WILL
CONTINUE TO AROUND MIDNIGHT AT OR NEAR ALL TERMINALS. MVFR TO
OCCASIONAL IFR CEILINGS ARE THEN LIKELY TO DEVELOP AREAWIDE AFTER
MIDNIGHT...WITH CLOUD CEILINGS SLOWLY IMPROVING TO VFR BY MIDDAY
WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP
TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 148 PM CDT TUE JUN 29 2010/

DISCUSSION...
5H RIDGE IS WELL DEVELOPED TO THE N INVOF WRN NEBRASKA. TO THE S
ACRS W TX/SE NM REMNANT SHEAR AXIS IS STILL IN PLACE AND IS
GENERALLY E-W ACRS S PLAINS AREA. FARTHER S THERE IS A CYCLONIC
CIRCULATION SLOWLY MOVING WWD THRU MAF/S CWFA. RICH ATMOSPHERIC MSTR
IS IN PLACE AS SEEN ON 06Z MAF SOUNDING WITH PW/S NEAR 1.6". ALSO
HIGH THETA-E AIR IS IN PLACE WITH A SECONDARY MAX/RIDGE JUST S OF
THE ABOVE NOTED SHEAR AXIS. FOR THE MOST PART CONVECTION HAS BEEN
FOCUSED ALONG/INVOF THE WWD MOVING CIRCULATION. AREA WITH BETTER
INSOLATION LIKE PARTS OF THE TRANS PECOS ARE SEEING SCATTERED
TSTMS. LOCAL HEAVY RAIN WILL BE PRIMARY CONCERN INTO THE EVENING.
ELY MID LEVEL FLOW WILL SLOWLY PUSH HIER THETA-E AIR W ORIENTING
ALONG THE MTNS WED PM AND THUS STILL LOOKS LIKE SCT/NUMEROUS TSTMS
WILL DEVELOP ACRS MUCH OF THE TRANS PECOS WED. DEPENDING ON HOW
PRECIP DEVELOPS REMAINDER OF TODAY AND WED IN THE MTNS A FLASH
FLOOD WATCH MAY BE NEEDED FOR WED ACRS TRANS PECOS. CLOUD COVER
AND COOL 85H TEMPS WILL CONTINUE TO KEEP TEMPS ON THE PLEASANT
SIDE. FARTHER N THOUGH IT WILL BE A DOWN DAY WRT PRECIP AS MORE
STABLE AND LOWER THETA-E AIR DRIER NOSES INTO THE NE CWFA.
THURSDAY WILL TEND TO BE DOWN DAY FOR PRECIP MOST OF THE AREA AS
DRIER/SUBSIDENT AIR WILL BE WORKING ITS WAY NW AHEAD OF ALEX. POPS
WILL TEND TO INCREASE AGAIN FRIDAY WITH HIEST POPS ACRS THE S
TAPERING OFF THE LOWER POPS N AND NW. WARMEST TEMPS WILL BE ACRS
SE NM THUR/FRI...BUT STILL BELOW NORMAL FOR THE MOST OF CWFA. GFS
HAS FINALLY TURNED BULLISH ON POPS. DEPENDING ON TRACK OF ALEX/S
REMNANTS FRI/SAT ESPECIALLY HIGH THETA-E AIR MAY MAKE INTO THE BIG
BEND/RIO GRANDE INCREASING POTENTIAL FOR HEAVY RAIN...EVEN INTO
SUNDAY. PRESENCE OF RIDGE ALOFT (I.E. WEAK WINDS) MAY EVEN HOLD
THETA-E RIDGE IN PLACE MON/TUE. MEX GUIDANCE REFLECTS EXTENDED
PERIOD OF LIKELY POPS...BUT SO DOES ECMWF QPF. AS SUCH WILL
CERTAINLY KEEP POPS IN THRU THE EXTENDED AND RATHER HIGH CONSIDER
ITS THE EXTENDED PERIOD...TEMPS WILL SHOW ONLY A SLOW WARM-UP.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jun 29, 1:55 PM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT TUE JUN 29 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT TUE JUN 29 2010 /1255 PM MDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO. THE BEST CHANCE FOR RAINFALL WILL BE ACROSS THE
WESTERN PERMIAN BASIN...FAR SOUTHEAST NEW MEXICO PLAINS AND THE
TRANS PECOS REGION. THUNDERSTORMS WILL BE SLOW MOVING AND HEAVY
RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY...WITH THE BEST CHANCE FOR DEVELOPMENT GENERALLY ALONG
AND WEST OF A CARLSBAD TO FORT STOCKTON LINE. LOCALLY HEAVY RAIN
MAY ONCE AGAIN LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:09 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jun 30, 1:08 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 30, 4:32 AM CDTFlash Flood WatchMAFAndrews, Crane, Ector, Glasscock, Howard, Loving and 9 more20 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.